Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 321, NWS North Platte, NE

July 18, 2007Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2007, 6:39 PM MDT for Garden County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 6:39 PM MDT (00:39 UTC)
Expired
Jul 18, 2007, 7:15 PM MDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 5:05 PM MDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3120 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 190039
SVRLBF
NEC069-190115-
/O.NEW.KLBF.SV.W.0321.070719T0039Z-070719T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 715 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  JERRY LAKE...OR ABOUT 32 MILES NORTH OF OSHKOSH...AND MOVING EAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINCAID LAKE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4200 10257 4167 10260 4168 10207 4200 10207

$$

SPRINGER/24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 2:10 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT WED JUL 18 2007

.SYNOPSIS...
    HAND ANALYSIS OF THE 18Z MSL DATA PRODUCED A LOW PRESSURE CENTER
IN CENTRAL NEBRASKA NEAR THEDFORD AND ANOTHER IN SOUTHEAST COLORADO
BETWEEN LA JUNTA AND LAMAR. A QUASI-STATIONARY FRONT WAS DROOPING
ACROSS WESTERN...NORTH CENTRAL AND NORTHEAST NEBRASKA. THERE WAS
ALSO A SURFACE TROUGH ACROSS SOUTHWEST NEBRASKA. WHERE IT WAS
VIEWABLE...THE SATELLITE DERIVED PRECIPITABLE WATER SHOWED A PLUME
AT OR ABOVE 30MM ALONG AND NORTH OF INTERSTATE 80. IN THE UPPER
LEVELS...6.7U IMAGERY INDICATED A DEVELOPING WAVE IN WESTERN
WYOMING. THE SURFACE LAPS DATA STILL INDICATED HIGH CONVECTIVE
INHIBITION. THE LOWEST NUMBERS AT THE TIME WERE ON THE ORDER OF
100J/KG IN NORTHEAST NEBRASKA BETWEEN ONEILL AND NORFOLK AND 200J/KG
IN SOUTHWEST NEBRASKA BETWEEN NORTH PLATTE AND LEXINGTON. THE CAP
HAD APPARENTLY WASHED OUT IN SOUTH CENTRAL SOUTH DAKOTA NORTH OF THE
SURFACE BOUNDARY. THE LAPS BASED SURFACE BASED CONVECTIVE POTENTIAL
SHOWED THE MOST UNSTABLE CONDITIONS IN THE EASTERN NEBRASKA
PANHANDLE AND EAST OF U.S. HIGHWAY 83 WHERE THE VALUES WERE
2000-5000J/KG.
&&

.SHORT AND MEDIUM RANGE DISCUSSION...
    THE THUNDERSTORM FORECAST FOR THIS EVENING AND TONIGHT IS
HEAVILY DEPENDENT ON THE LOCATION OF THE SURFACE BOUNDARY AND THE
STRONGEST INSTABILITY AS WELL AS THE TIMING OF THE UPPER WAVE.
CURRENT INDICATIONS ARE THAT CONVECTIVE INITIATION SHOULD BE LATE
AFTERNOON IN WESTERN NEBRASKA AND ALONG THE NEBRASKA-SOUTH DAKOTA
BORDER. INITIALLY...THE STRONGEST CHANCES OF SEVERE THUNDERSTORMS
WOULD BE ALONG THE SOUTH DAKOTA BORDER. IT IS POSSIBLE THAT EXTREME
SOUTHWEST NEBRASKA WILL GET NOTHING AT ALL. STORMS SHOULD END LATE
TONIGHT AS THE FRONT PUSHES THROUGH THE REST OF NEBRASKA.
&&

.EXTENDED DISCUSSION...
    THE ECMWF...GFSLR AND DGEX ARE IN DECENT AGREEMENT FRIDAY
THROUGH TUESDAY IN KEEPING AN UPPER HIGH OVER THE CENTRAL AND
NORTHERN PLAINS. THE 500MB TEMPERATURES ARE EXPECTED TO BE AROUND
-4C...WHICH SHOULD CAP VERTICAL MOTION. ON WEDNESDAY THOUGH...THE
GFSLR HAS AN UPPER TROUGH POKING IN FROM THE SOUTHWEST. THIS SEEMS
TO BE AN OUTLIER AND SOMEWHAT ATYPICAL. THE MORNING RUN OF THE GFS
DOES SHOW THIS FEATURE...BUT IT KEEPS IT ORIENTED ACROSS THE DEEP
SOUTH RATHER THAN POKING INTO KANSAS AND NEBRASKA. IF THIS WERE TO
OCCUR...IT COULD MEAN THAT DEEP TROPICAL MOISTURE IS BROUGHT UP INTO
THE PLAINS. FOR NOW...WE WILL JUST WATCH IT AND SEE HOW SUBSEQUENT
CYCLES HANDLE IT. AT THIS TIME...WE WILL KEEP A DRY FORECAST IN
EFFECT FOR FRIDAY THROUGH WEDNESDAY. TEMPERATURES IN NORTHWEST
NEBRASKA WILL ONCE AGAIN BE AROUND 100 SATURDAY THROUGH TUESDAY.
&&

.AVIATION...
    COLD FRONT MOVING THROUGH THE AREA LATE THIS AFTERNOON AND THEN
EXTEND FROM NEAR KONL TO KLBF BY 00Z.  WINDS REMAIN SOUTH TO
SOUTHWEST AHEAD OF THE FRONT AND TURN TO NORTHEASTERLY BEHIND THE
FRONT.  AN UPPER WAVE ACROSS EASTERN WY WILL CONTINUE TO KICK OFF A
FEW THUNDERSTORMS ALONG AND BEHIND THIS FRONT AS IT MOVES ACROSS THE
AREA.  CEILINGS MAY DROP TO MVFR WITH WIND GUSTS TO 45 MPH ARE
POSSIBLE WITH THE THUNDERSTORMS.  MOST THUNDERSTORM ACTIVITY WILL
PUSH OUT OF THE WESTERN HALF OF THE FORECAST AREA BY 06Z AND THE
EASTERN HALF BY 12Z. CIGS AND VIS WILL BE VFR OUTSIDE OF
THUNDERSTORMS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/BLONDIN
Hazardous weather outlook, Jul 18, 3:07 PM MDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT WED JUL 18 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-192115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT WED JUL 18 2007 /307 PM MDT WED JUL 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT IN WESTERN AND
NORTH CENTRAL NEBRASKA. A FRONT IS EXPECTED TO SAG THROUGH
NEBRASKA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT. VERY UNSTABLE CONDITIONS ALOFT WILL ALLOW FOR SOME SEVERE
THUNDERSTORMS TO DEVELOP. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND NORTH OF INTERSTATE HIGHWAY 80 WITH THE
GREATEST RISK ALONG AND NORTH OF STATE HIGHWAY 2. AFTER
MIDNIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A
LINE FROM VALENTINE TO ARNOLD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

VERY HOT TEMPERATURES ARE EXPECTED TO RETURN TO WESTERN AND NORTH
CENTRAL NEBRASKA SATURDAY THROUGH TUESDAY. THE HIGHEST
TEMPERATURES WILL BE IN THE NORTHWEST WHERE DAYTIME HIGHS MAY AGAIN
EXCEED 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Local storm report, Jul 18, 5:47 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     RUSHVILLE               42.71N 102.47W
07/18/2007  M67 MPH          SHERIDAN           NE   DEPT OF HIGHWAYS

&&

SPRINGER
Local storm report, Jul 18, 6:00 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             10 NNE RUSHVILLE        42.85N 102.39W
07/18/2007  E0.88 INCH       SHERIDAN           NE   PUBLIC

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC

&&

BHIRSCH
Local storm report, Jul 18, 6:16 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 NNE RUSHVILLE        42.85N 102.39W
07/18/2007  E0.88 INCH       SHERIDAN           NE   PUBLIC

            NICKEL SIZED HAIL REPORTED BY THE PUBLIC

&&

BHIRSCH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:25 PM MDTSevere Thunderstorm WarningLBFSheridan65 min
Jul 18, 7:04 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Sheridan56 min
Jul 18, 7:49 PM MDTSevere Thunderstorm WarningLBFArthur, Keith41 min
Jul 18, 8:13 PM MDTSevere Thunderstorm WarningLBFHolt34 min
Jul 18, 9:16 PM MDTSevere Thunderstorm WarningLBFLincoln59 min
Jul 18, 9:35 PM MDTTornado WarningLBFLincoln40 min
Jul 18, 9:53 PM MDTSevere Thunderstorm WarningLBFMcPherson37 min
Jul 18, 11:26 PM MDTSevere Thunderstorm WarningLBFWheeler34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.